Home Drug Enforcement How Law Enforcement and EMS Respond to an Opioid Overdose
How Law Enforcement and EMS Respond to an Opioid Overdose

How Law Enforcement and EMS Respond to an Opioid Overdose

0
This article is featured in the magazine, A Public Health Perspective on the Opioid Crisis. Download it now.

By Dr. Jessica Sapp, Faculty Member, Public Health, American Military University

First responders, which include law enforcement, fire rescue, and emergency medical services (EMS), are the first to arrive to emergencies and often employ a centralized, one-on-one style of care.

Similarly to the approach of nurses and physicians, first responders did not previously consider public health in practice, but it has evolved with public health emergency management. As we advance from the individualized model, we are widening the scope of our emergency response capabilities and working in a more collaborative environment. Instead of seeing each emergency as an individual case, public health practices lead first responders to evaluate combined data from emergency calls to determine if there are trends in the community.

The opioid crisis is an example of how first responders have become essential in contributing to public health. In some communities, law enforcement and emergency medical services partner on all drug overdose emergency calls. First responders work together on the frontlines to prevent fatalities and save lives by providing drug users with treatment.

What is Naloxone? 

First responders may respond to an overdose call by giving the victim naloxone. Unfortunately, there may be repeat cases in which naloxone will be given to the same individual multiple times. Naloxone is an FDA-approved medication used to rapidly reverse overdose by opioids such as oxycodone, morphine, and heroin. During an overdose from opioids, a person’s breathing will slow or stop, and the naloxone can restore normal respiration.

Naloxone is available in three formulations:

  1. Injectable: Injectables can only be given by professionally trained individuals. This includes medical personnel.
  2. Autoinjectable: EVZIO® is a prefilled auto-injection device that can be used by families or emergency responders. This device is similar to the EpiPen used for allergic reactions.
  3. Nasal Spray: NARCAN® is a nasal spray that is prefilled and does not use a needle. It is sprayed into one nostril while patients lay on their back. Narcan is commonly used by law enforcement that have overdose reversal programs. 

Overdose Reversal Programs

Emergency medical services have been administering naloxone for decades with 49 states authorizing EMTs to administer an opioid antagonist as of 2017. Overdose reversal programs are continually expanding to include law enforcement officers, too. According to the North Carolina Harm Reduction Coalition, there were 1,214 U.S. law enforcement departments carrying naloxone in 2016.

While there is some controversy around overdose reversal programs, many law enforcement agencies have implemented the program. Some programs partner with public health departments to improve their response and resources. The Bureau of Justice Assistance says, “Overdose reversal programs are designed to teach law enforcement officers to recognize and reverse an active opioid overdose using naloxone.”

Symptoms of someone who is high from opioids:

  • Pupils will contract and appear small
  • Muscles are slack and droopy
  • They might “nod out”
  • Scratching due to itchy skin
  • Speech may be slurred
  • They might be out of it, but they will respond to outside stimulus

Symptoms of someone who is overdosing from opioids:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • For lighter skinned people, the skin tone turns bluish-purple; for darker skinned people, it turns grayish or ashen
  • Choking sounds, or a snore-like gurgling noise
  • Vomiting
  • Body is very limp
  • Face is very pale and clammy
  • Fingernails and lips turn blue or purplish-black
  • Pulse (heartbeat) is slow, erratic, or not there at all
Start a public health degree at American Military University.

About the Author: Dr. Jessica Sapp is an associate professor in the School of Health Sciences at APUS. She has over 13 years of experience in public health, working in various environments including government, hospitals, health insurance, community, international, corporate, and academia. Jessica earned her D.P.H. in health policy and management at Georgia Southern University and a M.P.H. in health promotion, education, and behavior at the University of South Carolina. She also has a B.S. in health science education from the University of Florida.

Comments

LEAVE YOUR COMMENT

Your email address will not be published. Required fields are marked *